Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 22, 1996, 3:10 AM CDT for Reagan County, Upton County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1996, 3:10 AM CDT (08:10 UTC)
- Expired
- Apr 22, 1996, 3:55 AM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:25 AM CDT | Hail 0.75 | Mc Camey, TX | |
| Apr 22, 3:25 AM CDT | Hail 1.75 | Rankin, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5021 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 220811 TORMAF TXC383-461-220855- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 310 AM CDT MON APR 22 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 355 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...WESTERN REAGAN COUNTY ...EASTERN UPTON COUNTY AT 310 AM MIDLAND DOPPLER RADAR INDICATED A TORNADIC CIRCULATION 10 MILES NORTHEAST OF RANKIN ALONG THE UPTON AND REAGAN COUNTY LINE MOVING NORTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. $$ TURNAGE/PENDERGRAST
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 8:34 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Apr 21, 8:34 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 831 PM CDT SUN APR 21 1996 CURRENT FORECASTS SEEM TO BE ON TRACK. HOWEVER... AM CONCERNED ABOUT DRYLINE MOVING THROUGH PORTIONS OF THE FA BEFORE FROPA LATER TONIGHT. IF THIS HAPPENS... WIND FORECASTS WILL BE ABOUT 90 DEGREES OFF. 01Z SURFACE ANALYSIS SHOWS FROPA IN THE NORTHERN PANHANDLE WITH 15 TO 20 KNOT WINDS BEHIND IT. KMAF 88D SHOWS DRYLINE CREEPING BACK INTO SOUTHERN PORTIONS OF THE PERMIAN BASIN... PRESENTLY EXTENDING FROM JUST WEST OF FST... TO NORTH OF BIG LAKE AND NEAR STERLING CITY. THE DRYLINE IS APPEARS TO BE MOVING NORTHWEST AT ABOUT 15 KNOTS. ANOTHER MORE SUBTLE BOUNDARY IS PUSHING SOUTHWEST... THIS BOUNDARY PUSHED THROUGH MAF JUST BEFORE THE HOUR AND SWITCHED OUR WINDS TO THE WEST. BELIEVE IF DRYLINE MAKES IT THROUGH THE PERMIAN BASIN LATER TONIGHT MOISTURE WILL BE TOO SHALLOW FOR ANY ORGANIZED CONVECTIVE ACTIVITY. SO CURRENT DRY FORECASTS SHOULD BE OKAY AS WELL. 21/12Z MODEL RUNS DO KEEP NICE PVA OVER THE AREA THROUGH 22/12Z. KMAF 88D VWP SHOWS WINDS FIELD LOOSENING ABOVE SURFACE OVER THE PERMIAN BASIN... THEREFORE WINDS SHOULD DIE DOWN BEFORE FROPA ARRIVES TO CURRENT FORECASTS VALUES. 0 HOWEVER... IF DRYLINE PUSHES THROUGH MAY SEE SOUTH TO SOUTHEAST WINDS AT 10 TO 20 AND GUSTY. WILL BE CANCELLING HIGH WIND WARNING FOR GDP SHORTLY. OTHERWISE... CURRENT FORECASTS SEEMS ON TRACK. EARLE
In the hours before
Local storm report, Apr 22, 2:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
220 AM CDT (120 AM MDT) MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONLocal storm report, Apr 22, 2:21 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONLocal storm report, Apr 22, 2:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:45 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
| Apr 22, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 46 min |
| Apr 22, 12:28 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 32 min |
| Apr 22, 12:45 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 30 min |
| Apr 22, 1:11 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 44 min |
| Apr 22, 2:14 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 46 min |
| Apr 22, 2:25 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 45 min |
| Apr 22, 2:57 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 43 min |
| Apr 22, 3:40 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 40 min |
| Apr 22, 4:18 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| Apr 22, 4:46 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Apr 22, 4:53 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 37 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.